Physicians may prescribe the generically named drug escitalopram in the treatment of GAD or generalized anxiety disorder, or to help people with mental depression, MayoClinic.com reports. Like some other newer antidepressant medications, escitalopram--sold in the United States as Lexapro--is classified as an SSRI or selective serotonin reuptake inhibitor. This means the medication works to make the neurotransmitter serotonin more effective inside the person’s brain, which helps to reduce anxiety and depression symptoms.
As with many antidepressant drugs, Lexapro can cause a man to experience a reduction in his sex drive. The medication works in the brain to alleviate depression, but it can have adverse sexual side effects. One of the most common complaints about taking antidepressants in general centers around their effects on people’s sex lives. Lexapro causes this lowered libido only during the first stages of use in most men, MayoClinic.com indicates. The normal desire for sexual intercourse should return as the man becomes accustomed to having Lexapro in his body.
Lexapro may cause a man to find it difficult to ejaculate during sexual relations. This may mean an inability to have an orgasm or a delay in ejaculating. In either case, the side effect classifies as non-serious and typically ceases to cause problems after the man’s adjustment to Lexapro.
While Lexapro works to fight anxiety or depression, it also causes unintended problems in some men, such as impotence. Impotence means the man may not be able to achieve an erection even with sexual stimulation, or he may achieve an erection but then lose it during sexual activities. This may cause a decrease in the man’s ability to perform sexually. This adverse reaction to taking Lexapro is usually a temporary problem, ending after the man adjusts to the drug. If it does not end on its own, however, MayoClinic.com recommends consulting a physician for help.
The medication called Lexapro also can cause the person to experience a sudden drop in blood pressure when getting up from a sitting or standing position. The condition, known by the medical term postural hypotension, can make the man feel as though he may faint or that the room spins around him. He may feel light-headed, and the dizziness that occurs can cause him to fall down and potentially injure himself. Postural hypotension, too, is a non-serious side effect of the medication that should end on its own.